Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 40, NWS Raleigh, NC

May 10, 2000Chatham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at May 10, 2000, 6:37 PM EDT for Chatham County, North Carolina. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 10, 2000, 6:37 PM EDT (22:37 UTC)
Expired
May 10, 2000, 7:15 PM EDT
In force
38 min
Issued by
NWS Raleigh, NC
Area
Whole counties

County Chatham County, NC

What was reported inside it

TimeReportWhereRemark
May 10, 6:45 PM EDTHail 0.75Bear Creek, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 14 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2000-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 92 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
14 J/kg
Mixed-layer CIN
-549 J/kg
Mixed-layer LCL
1570 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
92 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 102238
SVRRDU
NCC037-102315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
637 PM EDT WED MAY 10 2000

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN CHATHAM COUNTY IN NORTH CAROLINA

* UNTIL 715 PM EDT

* AT 637 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER HARPERS CROSSROADS...OR ABOUT 12 MILES
  SOUTH OF SILER CITY...MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  NEAR GOLDSTON AROUND 650 PM EDT
  NEAR PITTSBORO AROUND 705 PM EDT
  NEAR MONCURE...JORDAN LAKE...FEARRINGTON...BYNUM AROUND 710 PM EDT
_
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN RALEIGH.

GIH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:05 PM EDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 10, 3:05 PM EDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH, NC
305 PM EDT WED MAY 10 2000

.DISCUSSION...

PULSATING DIME SIZE HAIL TSTM NEAR SILER CITY. OTHERWISE AN
EMPTY RADAR SCOPE AT 3 PM. TSTM DEVELOPED IN PREFROONTAL
TROUGH WHILE COLD FRONT STILL LAGS TO THE WEST NEAR THE
FOOTHILLS. MOISTURE LIMITING DEVELOPMENT. BUT QUITE UNSTABLE
AND LESS OF A CAP TO THE EAST. EXPECT SCT TSTMS TO DVLP
FOR THE REMAINDER OF THE AFTN INTO ERLY EVE. MORE SO E OF
RAH.

FRONT MVS TO THE COAST TNGHT WITH DRIER AND A LITTLE COOLER AIR
BEHIND. WEAK HIGH PRESS SLIDES ACROSS THU. TEMPS WARM AGAIN
BY FRI DUE TO SW FLOW. NEXT POTENTIAL WEATHER MAKER IS A COLD
FRONT WHICH MAY BRING SCT ~SHWRS SUN BUT AGAIN RH WILL BE QUITE
LIMITED.

.RAH...NONE.

KK

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 2:57 PM EDTSevere Thunderstorm WarningRAHChatham, Randolph33 min
May 10, 6:21 PM EDTSevere Thunderstorm WarningRAHNash24 min
May 10, 7:01 PM EDTSevere Thunderstorm WarningRAHLee29 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.